Oct 2, 2005
I have been hiv+ for about 20 years, I got infected in the mid. 80`s and was diagnosed in 1990. at that time my CD4 was 670,and never got sick or had any major health problems. I started taking meds in 1997, at that time my CD4 had dropped to 320, an my VL was 12000.after only 4 weeks taking my meds Crixivan ,AZT,3TC.my VL was undetectable and my CD4 went up to 400.
three years later my VL was still undetectable and my CD4 were between 600 and 800. in year 2000 I stop taking crixivan because of kidney stones, and began taking Viracept and combivir with no problems except for the diarrhea,and dizzines on and off untill now. I have been on Viracept and Combivir for 5 years and my VL has been always undetectable my last CD4 (september 2) was 780. all I do is take my meds every day as directed and never miss any doses, also i try to take care of my body. I just quit smoking after 30 years. However my new doctor would like to change my meds, he suggested Trizivir.I think Iam afraid if I change my meds my VL will rise and my CD4 will drop also new side effects. now Iam confused and dont Know what to do . any words or opinion you could offer would be appreciated. THANK YOU.
| Response from Dr. Pierone
There are some studies that show switch to Trizivir from a successful regimen usually works. However, it would involve exposure to a new agent (abacavir, Ziagen in the Trizivir) and this causes a hypersensitivity reaction in about 8% of people. If you are not ready to change to a new regimen, be assertive and let your doctor know how you feel. I do often encourage my patients to transition to newer regimens that are generally easier to take and better tolerated than older ones like you are on. But if you are not inclined to change, then you should be able make that call.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.